This video is intended as an educational tool for licensed veterinarians. The information contained in this video should not be used as a substitute for a consultation with your treating veterinarian. In the case of a suspected canine overdose, contact your treating veterinarian immediately.
Why Is This a Problem?
Over 50,000 Americans die each year from opioid overdoses. But did you know that this epidemic is killing dogs?
As a former Police K9 supervisor I understand the important role our working dogs play in keeping the community safe day and night. These Police dogs are not just a tool for police officers, they become a member of the department. Unfortunately, many Police K9 are inhaling these potentially fatal compounds while in the line of duty.
Police K9 have been used in law enforcement now for over 100 years to help identify certain substances that pose a threat to public safety. A dog’s sense of smell is estimated to be many millions times more acute than a human’s. Dogs have approximately 300 million scent glands. The average human has only 5 million.
For example, we know dogs can identify specific substances sealed in a plastic bag submerged in gasoline, within a gas tank.
Why are Police K9 only now showing signs of overdose while sniffing out illicit drugs after having done it for a century? Illegally manufactured forms of narcotics may now include fentanyl (which is 100 times more potent than heroin) or carfentanil (which is 10,000 times more potent than heroin). It’s also a contributing reason why the mortality rate in humans is skyrocketing.
It’s likely that veterinarians will begin to see these cases, if they have not already, or they may be asked to in an emergency situation to consult by phone when a canine is exposed in a remote location.
In this video, we’ll provide suggestions regarding the potentially life-saving treatment of working dogs that may be exposed to these newly emerging illegal drugs.
The Basics: Clinical Signs
Due to the potency of these drugs, officers can no longer test suspicious packages in the field due to the potential for life threatening human exposure.
Carfentanil is so potent that an amount as small as a poppy seed could kill a human.
Working dogs may be asked to enter areas where there is no prior knowledge that narcotics are in the vicinity.
Therefore, a dog may begin to display abnormal clinical signs after conducting a routine search, with no confirmation of the product inhaled. Officers cannot visually tell the difference between heroin, cocaine, methamphetamines, fentanyl or carfentanil.
It’s for this reason that working dogs should be monitored after a search, and their handlers should seek veterinary care immediately if the canine shows any symptoms of drug exposure.
The time to onset of clinical signs after exposure will likely vary depending upon the amount and concentration of the drug inhaled. Absorption may happen within a couple of minutes, or take as long as 15-20 minutes after exposure.
Clinical signs of opioid overdose include drowsiness, difficulty standing, failure to respond to commands, a blank stare, and weakness, progressing to unconsciousness, inability to breathe and ultimately death.
If you suspect that a canine has been exposed to an overdose of opioids, it is suggested that the patient be given the reversal drug, naloxone or narcan, as soon as possible and you can walk your client through this on the phone.
There are several naloxone reversal kits available. Many of these provide first responders with an intranasal formulation only and some provide both an injectable form as well as the intranasal form.
Naloxone reversal: Intranasal formulation in the field
The fastest way to get naloxone into a working canine in the field may be through the intranasal route.
Studies show that naloxone is safe and efficacious in dogs when given intravenously or intramuscularly.
There are currently no studies evaluating the efficacy of intra-nasally administered naloxone in dogs. However, given the fact that working dogs have previously died in the line of duty due to an opioid overdose, we have the expectation that using naloxone intranasally is likely better than doing nothing.
Based upon research, our clinical understanding of the drug, and what we know about naloxone’s formulation, we believe that it may be well absorbed in a dog’s nose – as it is in a human’s.
Naloxone reversal: Intramuscular or Intravenous administration at the clinic
If the first responder calls and the dog is showing signs of opioid exposure, and they have the injectable kit available, walk them through an intramuscular injection before transport.
Any dog that may have been exposed to illegal drugs should be taken to a veterinary hospital as soon as possible.
In some situations, a dog that has been exposed to ultra-potent narcotics, may require intravenous or intra-muscular administration of naloxone.
And because the illegal drug may have a longer duration of action compared to naloxone, exposed canines may experience a phenomenon called “renarcotization” – when the naloxone wears off, but the ultra-potent opioid is still in the dog’s body.
When renarcotization happens, clinical signs of opioid overdose will re-develop and another dose of naloxone is required.
Dogs who developed clinical signs of opioid exposure and were treated with naloxone should be closely monitored for at least 6-12 hours after exposure.
A rescue dose of naloxone should always be ready for administration. Depending upon the amount of illegal drug that the dog inhaled, serial doses of naloxone may be needed to maintain consciousness and spontaneous ventilation or breathing.
For example, in humans who have overdosed on ultra-potent opioids, healthcare professionals now recommend giving one dose of naloxone every 2 minutes until the patient is spontaneously breathing for greater than 15 minutes.
To our knowledge, the use of multiple serial doses in dogs has not been studied or described in veterinary medicine.
After a canine is exposed to ultra-potent opioids, they may develop clinical signs of overdose, which may progress to respiratory arrest – meaning they will lose the ability to breathe. When this happens, death will ensue within a couple of minutes.
In this situation, naloxone should be administered by any route possible, as soon as possible.
However, it may take the naloxone a few minutes to kick-in and the dog to start breathing again.
Veterinarians with established veterinary-patient-client relationships with working dogs and their handlers may choose to issue each individual patient a prescription for the intra-nasal or intra-muscular formulation of naloxone for use in an emergency. Veterinarians may choose to train handlers how to use this medication if needed.
It is important to note that it is not known for certain that naloxone will successfully reverse every suspected case of opioid overdose. It can also be difficult to clinically differentiate an opioid overdose from other types of illicit drug exposures that will not respond to naloxone.
At this time, we have no research regarding the number of working dogs exposed to these illicit drugs. In an effort to better understand and address this animal health issue, veterinarians at the University of Illinois College of Veterinary Medicine are hoping to undertake studies in this area.
In an emergency, please contact your treating veterinarian.
The University of Illinois Veterinary Teaching Hospital is 1 of 9 Level 1 Veterinary Trauma Centers in North America, and our emergency room is open 24/7. If you have a question about emergently treating a working dog with suspected opioid exposure, please call 217-333-5300.
The information contained in multimedia content (“Video Content”) posted on this Site represents the views and opinions of its original creators and does not necessarily represent the views or opinions of the University of Illinois. The mere appearance of Video Content on the Site does not constitute an endorsement by University of Illinois or its affiliates.
The Video Content is not intended as a substitute for professional veterinary or medical advice, diagnosis, or treatment. This video should be used for educational purposes only and is in no way intended to diagnose, cure, or treat a canine overdose or other specific health condition. Always seek the advice of your treating veterinarian or other animal health care provider with any questions you may have regarding a medical condition. Never disregard professional veterinary or medical advice or delay in seeking it because of something you have read or seen on the Site. Reliance on the Video Content is strictly at your own risk. If your canine experiences any health issue, contact your treating veterinarian immediately.
Residual drug powder may remain on the patient’s body, which can be absorbed through skin, inhalation, or mucous membrane exposure. As a precautionary measure, personnel responding to a suspected or known narcotic overdose should wear gloves. Wearing gloves, however, does not guarantee that the responder will not be exposed to residual drug powder.
The University of Illinois College of Veterinary Medicine in conjunction with the Police Training Institute, the Illinois State Police, the Illinois State Veterinary Medical Association, and the American Veterinary Medical Association make no express or implied representations or warranties with respect to the accuracy, applicability, fitness, or completeness of the Video Content. The University of Illinois does not warrant the performance, effectiveness, or applicability of any sites listed or linked to in any Video Content.
The University of Illinois disclaims any and all liability for any direct, indirect, implied, punitive, consequential, special, exemplary or other losses or damages arising directly or indirectly from any use of the Video Content, which is provided as is, and without warranties.